Funnel Cloud, La Plata
- When
- September 8, 4:30 PM MST to 4:45 PM MST
- Where
- La Plata County, 7 mi SE of Durango
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Several eyewitnesses saw the funnel cloud and reported it lowering from a thunderstorm and then later rising back up into the thunderstorm base.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Several eyewitnesses saw the funnel cloud and reported it lowering from a thunderstorm and then later rising back up into the thunderstorm base.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 8, 1:55 PM MST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 255 PM MDT FRI SEP 8 2006 .SHORT TERM (TONIGHT THROUGH SUNDAY)... NEGATIVE TILT TROUGH AXIS SWEEPING ACROSS WRN COLORADO TODAY WITH CLOSED LOW FEATURE CURRENTLY OVER NE UTAH. WATER VAPOR INDICATES ANOTHER SPINNING CIRCULATION RIGHT OVER THE FOUR CORNERS AND MOVING EAST. COMBINATION OF DEEP LAYERED MOISTURE IN A CONDITIONALLY UNSTABLE ENVIRONMENT HAS LED TO WIDESPREAD SHOWERS DURING THE PAST 12 TO 24 HOURS. TROUGH AXIS WILL GRADUALLY LIFT NORTHEAST DURING THE NIGHT...BRINGING AN END TO WIDESPREAD SHOWERS FROM SOUTH TO NORTH OVERNIGHT AND SATURDAY MORNING. THE RAIN HAS SIGNIFICANTLY COOLED THE BOUNDARY LAYER. WITH PERSISTENT CLOUD COVER THIS AFTERNOON...DOES NOT APPEAR THE SURFACE WILL RECEIVE MUCH SOLAR HEATING TODAY AND STRONG DEEP CONVECTION WILL NOT OCCUR. ALTHOUGH THERE HAS BEEN A FEW LIGHTNING STRIKES...IT APPEARS THE AREAL COVERAGE OF THUNDERSTORMS FOR THE REMAINDER OF THE DAY WILL BE ISOLATED. THE NEXT TWO DAYS WILL BE DRIER...BUT THAT DOES NOT MEAN IT WILL BE DRY. THERE IS STILL PLENTY OF UPSTREAM ENERGY THAT CONTINUES TO UNDERCUT THE NRN ROCKIES/WRN CANADA RIDGE AXIS. WITH PLENTY OF BOUNDARY LAYER MOISTURE AND ELEVATED INSTABILITY...THESE SMALL WAVES EMBEDDED IN WEAK WESTERLY FLOW WILL PROVIDE ENOUGH UPWARDS FORCING FOR SCATTERED SHOWERS/THUNDER OVER THE MOUNTAINS AND HIGH VALLEYS WITH ISOLATED CONVECTIVE ACTIVITY OVER THE LOWER VALLEY AREAS. MOST OF THESE STORMS WILL BE DIURNALLY DRIVEN...BUT ANY SMALL SCALE FEATURE MIGHT BE ABLE TO GENERATE AN ISOLATED STORM DURING THE NIGHTTIME HOURS. TO ACCOUNT FOR THIS...THE FORECAST AND GRIDS WILL BE MORE BROADBRUSH WITH THE HIGHEST POP VALUES OVER THE WRN COLORADO MOUNTAINS. .LONG-TERM (SUNDAY NIGHT THROUGH THURSDAY)...WEAK SHORTWAVE STILL EXPECTED TO PASS THROUGH COLORADO INTO SUNDAY NIGHT UNDER NORTHERLY FLOW ALOFT. THIS WILL KEEP THE THREAT FOR SHOWERS LINGERING OVERNIGHT ACROSS THE EASTERN AND SOUTHERN CWA. DRIER CONDITIONS WILL PREVAIL ON TUESDAY AND WEDNESDAY AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE WEST...ALTHOUGH WE WILL STILL SEE DIURNALLY PATTERNED CONVECTION OVER THE HIGHER TERRAIN. MODEL SOLUTIONS VARY GREATLY FOR THURSDAY ONWARD...AND SINCE RUN TO RUN SOLUTIONS HAVE ALSO BEEN VERY INCONSISTENT...LET INHERITED POPS AND TEMPERATURES RIDE FOR THURSDAY AND FRIDAY. 12Z GFS IS NOW CLOSING A STRONG LOW OVER WYOMING ON FRIDAY WHILE THE 12Z EURO HANGS THE SYSTEM BACK OVER THE PACNW. OVERALL...IT SEEMS THE MODELS ARE TRYING TO DEVELOP A STRONG LOW PRESSURE SYSTEM OVER THE WEST FOR THE END OF NEXT WEEK. HOWEVER... TIMING AND PLACEMENT ARE TOO UNCERTAIN TO ADJUST THE DAY 6 AND 7 FORECAST AT THIS TIME. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. PF/HLO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT FRI SEP 8 2006 COZ001>014-017>023-UTZ022>025-027>029-091200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT FRI SEP 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN SHOWERS WILL FALL ACROSS THE AREA WITH ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT. OCCASIONAL CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN WILL BE THE MAIN HAZARDS FROM THESE STORMS. ABOVE ELEVEN THOUSAND FEET...SNOW SHOWERS ARE LIKELY WITH LIGHT ACCUMULATIONS RANGING FROM 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING. RAIN SHOWERS MAY BE MIXED WITH SNOW AT ELEVATIONS ABOVE 11000 FEET...ESPECIALLY DURING THE OVERNIGHT HOURS. STRONG GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING MAY ACCOMPANY SOME OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE. NL
The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534112.